Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
News Alert > HIV Relapse in Cured Mississippi Child
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Risks of switching from Combivir/Stocrin to Atripla
Feb 5, 2011

Hi,

I am a 28 yo male. i have been on Combivir/Stocrin for over 2 years. My current VL is undetectable, and CD4 is about 550. I am compliant and tolerating my current meds well. However, my cholesterols are slowly creeping up and i have noticed subcutaneous fat loss in my upper limbs.

I am contemplating a switch to Atripla but am concerned about unn ecessarily "burning my bridges", since i am doing well on my current regime.

Should i reserve Atripla till when i become resistant to my current medication? However, given the side effects (though mild) should i make the switch to Atripla now?

Thank you.

Response from Dr. Young

Hello and thanks for your post.

Any treatment switch should be a thoughtful one that balances the risks of switching (new side effects and toxicity) and benefits (fewer side effects, less pills, ?lower costs).

You won't necessarily be burning bridges by switching from AZT/3TC (Combivir) + efavirenz (Sustiva, Stocrin) to tenofovir/FTC/efavirenz (Atripla). Since efavirenz is common to both, the only new effects would come from the tenofovir/FTC (AKA Truvada). tenofovir/FTC is nearly always very well tolerated only rarely causes symptomatic side effects; tenofovir on occasion is associated with kidney injury; I'll tend to avoid using this medication in persons with a history of kidney disease or risk of bone fracture. Should you experience new side effect after switching, you could return to your original regimen.

By constrast, switching off Combivir would convert your regimen to a single pill, once-daily regimen (clearly more convenient, and possibly better adhered to, if the second dose is a problem for you). AZT is associated with fat loss, nausea and fatigue; while your side effects are "mild" and you've managed well for a long time, it's quite possible that some of these symptoms could improve with a switch.

You can't reserve Atripla for the case of failure of an efavirenz regimen, since failure of efavirenz is usually accompanied by resistance, Atripla would be jeopardized.

I hope this helps, let our readers know what you decide and how things turn out.

Be well, BY



Previous
SGPT & VDRL
Next
Re: Having a really difficult time

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement